Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 18, 2021, 3:55 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 3:55 PM EDT (19:55 UTC)
- Expired
- Mar 18, 2021, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WWUS82 KRAH 181955
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Thu Mar 18 2021
NCZ021-038-182100-
Forsyth NC-Davidson NC-
355 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND DAVIDSON COUNTIES
UNTIL 500 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 7 miles north of Salisbury, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3572 8006 3574 8046 3583 8048
3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1955Z 224DEG 40KT 3577 8051
$$
LeinsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:47 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 18, 2:47 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 247 PM EDT Thu Mar 18 2021 .SYNOPSIS... A warm front will lift northward into central North Carolina through the afternoon, then stall ahead of low pressure that will cross the region late tonight and early Friday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 130 PM Thursday... Near term mesoscale trends suggest an increasing potential for severe thunderstorms across cntl NC between 19Z-01Z/19th. Morning stratus and fog have begun to erode relatively rapidly in the past couple of hours to the south of a warm front now mixing nwwd across the srn Piedmont, Sandhills, and cntl Coastal Plain. A separate front and sharp wind shift has become increasingly defined from a 1004 mb low over the Upstate of SC newd across the Triad of NC. The first will continue to retreat nwwd, while the latter remains quasi-stationary, with associated strong frontogenesis likely to result as the distance between the two decreases with time. A fractured cold front trailing the SC low, stretching at 17Z in multiple segments from nern GA sswwd across the cntl FL panhandle, will continue to sweep ewd and offshore the South Atlantic coast between 00-03Z/Fri. At the same time aloft, increasingly diffluent upr-level flow will continue to overspread the Carolinas through 00Z/Fri, between a sswly upr jet streak now lifting across the srn-cntl Appalachians and a secondary mid/upr-level speed max streaking across srn AL and cntl GA. A secondary maximum of deep layer ascent and upr divergence accompanying the jet exit region of the latter feature is forecast maximize across the w-cntl Carolinas in the few hours leading up to 00Z. Additionally, regional radar and satellite loops indicate a pre- frontal band of convection has largely dissipated as it overspread the cntl Carolinas during the past several hours, with pockets of cloud breaks and strong diurnal heating occurring behind that dissipating convection and mid/high-level overcast and ahead of the aforementioned trailing cold frontal segments, and associated deepening convection from the Upstate of SC to cntl GA. Those cloud breaks are likely to continue to stream across w-cntl NC during the next several hours and contribute to a pocket of relatively maximized destabilization in the growing warm sector into cntl NC, with 1000-1500 J/kg of MLCAPE probable along and south of the increasingly-closely-spaced surface fronts noted above. As such, convection along the front is likely to intensify as it moves newd into the srn and wrn NC Piedmont around 20-21Z, while other more-isolated cells may initiate in 1) the sharp wind shift/front from CLT to GSO and/or 2) across the open, increasingly- uninhibited warm sector throughout cntl NC. Shear profiles are expected to remain favorable for primarily a supercellular storm mode; and forecast storm motion vectors around 210-220 degrees will favor long residence times for cells tracking along the low level frontal zone(s). As such, the risk for all severe hazards, including the possibility of long-track mesocyclones capable of producing tornadoes --possibly significant-- will increase and exist between 19Z-01Z/19th across cntl NC. .PREV DISCUSSION... /ISSUED 1100 AM EDT Thu Mar 18 2021/ Morning forecast update has been sent to reflect a continuation of (stratiform) light rain/drizzle and widespread fog that will continue to slowly dissipate from southeast to northwest with the retreat of the warm/wedge front through early this afternoon - probably not until 18-19Z over the nrn and nw Piedmont. In fact, the saturated CAD layer was approximately 5,000 ft thick per the 12Z- observed GSO sounding. Contrast that with only a several hundred ft saturated layer on the 12Z-observed CHS sounding, where the low overcast mixed out at 14Z. The front will likely retreat into the vicinity of a VUJ to BUY to HNZ line this afternoon; and the ~60 mile corridor surrounding that line will likely prove to be the greatest threat area for supercells capable of producing all severe hazards, including an isolated significant tornado. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 205 PM Thursday... A vigorous upper level trough swings across central NC on Friday morning and off the coast during the afternoon. At the same time, surface low pressure across central NC moves offshore as a lingering east-west surface trough sags southeast into the eastern Carolinas during the afternoon. There's sufficient moisture and forcing for ascent to produce a widespread area of rain across much of northern and central NC and southern VA during the morning. In addition, shallow instability with steep lapse rates and the deformation band could result in a brief period of heavier rain. Forecast soundings from the NAM notes that there may be enough cooling in the column and the presence of ice in the mid layers to potentially produce a rain/snow mix as the precipitation ends across the northern Coastal Plain during the afternoon. This solution remains an outlier and there are still some questions about whether the clouds will still be glaciated when the low level cold advection sufficiently cools the boundary layer. The strong cold advection will produce northerly winds at 10 to 20 mph with gusts in excess of 25 mph at times. Rain chances in the north will support likely to categorical PoPs into the early afternoon with much lower PoPs in the slight chance range across the south. Otherwise, a mostly cloudy and chilly day is expected with highs ranging from the mid 40s in the north to the lower 50s in the south. Lows will drop into the lower to mid 30s by Saturday morning. -Blaes && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 245 PM Thursday... The upper-level trough axis extends from the Canadian maritime provinces south across the mid-Atlantic coast and into the Southeast on Saturday. Trends in the longer range guidance now indicate the trough will linger further west and potentially close off across the Carolinas late Saturday into Sunday before shifting off the coast on Monday. The associated cold front will linger near the coast through the weekend, and with the upper trough a little further west, there is greater support for some light precipitation near the coast to bend back west across the Coastal Plain with a chance of some light rain Sunday into early Monday. Otherwise, surface high pressure over the Great Lakes this weekend will move into the northeast early next week and extend into Carolinas. This will support a northeast surface flow, with initially some cooler temperatures and the potential for a fair amount of clouds. Highs in the low and mid 50s on Saturday will moderate into the upper 50s to around 60 on Sunday and into the lower 60s on Monday. A period of upper level ridging arrives on Tuesday and shifts offshore on Wednesday as a complex trough across the Plains moves east. Considerable uncertainty exists toward the end of the work week but indications are that a portion of the upper trough will lift across the Deep South on Thursday introducing increasing chances of rain for late Thursday into Friday across the Carolinas. High temperatures will moderate into the upper 60s to lower 70s on Wednesday to the lower 70s on Thursday. -Blaes && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 150 PM Thursday... LIFR to IFR ceilings remain at GSO/INT/RDU, where fog has lingered in place. Elsewhere, MVFR to IFR has developed over FAY/RWI in vicinity of a northward moving warm front. As this warm front further lifts north, expecting ceilings and visibilities to continue to improve to MVFR and briefly VFR at all sites, but slowest at GSO/INT. Winds to become gusty out of the south and southwest between 20 and 25 knots. Attention then turns to showers and thunderstorms. Latest high-resolution short-range guidance suggests the main severe threat will occur between 20Z and 02Z, earliest in the Triad and latest at RWI. Some of these storms may become strong to severe. Severe threat should diminish thereafter, along with ceilings returning to MVFR toward the end of the period. Light rain showers are likely at GSO/INT/RDU/RWI, while all sites will experience blustery winds out of the northeast up to 25 knots. Outlook: Lingering MVFR ceilings and gusty northeast surface winds will persist into Friday evening. VFR conditions are expected to return on Saturday and Sunday. A return to MVFR ceilings, along with possible light showers at RDU/FAY/RWI is possible on Monday and Tuesday. && .EQUIPMENT... As of 205 PM Thursday... The KRDU ASOS remains degraded because of a software and communications problem. Technicians continue to work to resolve the issue. No restoration time is available. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Blaes LONG TERM...Blaes AVIATION...AK/KC
Hazardous weather outlook, Mar 18, 2:16 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 216 PM EDT Thu Mar 18 2021 NCZ007>010-024>026-040-041-074>076-083-084-191830- Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake- Montgomery-Moore-Lee-Anson-Richmond- 216 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing a tornado, large hail, and damaging wind gusts will be possible between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ011-027-028-042-043-077-078-085-086-088-089-191830- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 216 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing a tornado, large hail, and damaging wind gusts will be possible between 5 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ021>023-038-039-073-191830- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly- 216 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms capable of producing a tornado and large hail will be possible between 3 PM and 7 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Mar 18, 3:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Thu Mar 18 2021
NCZ021-038-182100-
Forsyth NC-Davidson NC-
355 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND DAVIDSON COUNTIES
UNTIL 500 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 7 miles north of Salisbury, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3572 8006 3574 8046 3583 8048
3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1955Z 224DEG 40KT 3577 8051
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:41 PM EDT | Tornado Warning | RAH | Davidson, Forsyth, Guilford | 31 min |
| Mar 18, 4:54 PM EDT | Tornado Warning | RAH | Guilford, Randolph | 66 min |
| Mar 18, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 23 min |
| Mar 18, 5:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Guilford, Randolph | 62 min |
| Mar 18, 5:34 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 26 min |
| Mar 18, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Randolph, Stanly | 38 min |
| Mar 18, 5:58 PM EDT | Tornado Warning | RAH | Alamance, Durham, Orange, Person | 62 min |
| Mar 18, 6:07 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 38 min |
| Mar 18, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 66 min |
| Mar 18, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Randolph, Stanly | 47 min |
| Mar 18, 6:39 PM EDT | Tornado Warning | RAH | Durham, Orange | 34 min |
| Mar 18, 6:41 PM EDT | Tornado Warning | RAH | Granville | 34 min |
| Mar 18, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Montgomery, Moore, Richmond | 45 min |
| Mar 18, 6:57 PM EDT | Tornado Warning | RAH | Granville | 48 min |
| Mar 18, 6:59 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange, Randolph | 21 min |
| Mar 18, 7:11 PM EDT | Tornado Warning | RAH | Halifax, Vance, Warren | 54 min |
| Mar 18, 7:12 PM EDT | Special Weather Statement | RAH | Durham, Orange | 63 min |
| Mar 18, 7:25 PM EDT | Tornado Warning | RAH | Franklin, Vance, Warren | 47 min |
| Mar 18, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 45 min |
| Mar 18, 7:41 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.